One student died and four others fell ill at Selma High School in Selma, Ala., and investigators are looking at whether they ingested something laced with fentanyl.
Al.com reports that investigators have ordered an autopsy on the 16-year-old boy who died and are seeking blood tests on four other students who ended up in the emergency room.
“I don’t know what these kids took,’’ Dallas County District Attorney Michael Jackson said. “They were sick enough to go to the emergency room. It doesn’t take much.”
The investigation began Tuesday when the 16-year-old became unresponsive in the school’s cafeteria. He was taken to a local hospital where he was pronounced dead a short time later.
The other four students were taken to the hospital throughout the afternoon.
Selma City Schools Superintendent Zickeyous Byrd said in a statement that the teen who died was a sophomore at Selma High School.
The Centers for Disease Control and Prevention says that fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and nonfatal overdoses in the United States. It is commonly mixed with drugs like heroin, cocaine, and methamphetamine and made into pills that resemble other prescription opioids.
Fentanyl-laced drugs are extremely dangerous, and many people may be unaware that their drugs are laced with fentanyl.